Georgia, 2013

Damaging Winds in Georgia, June 18, 2013

June 18, 2013 · NWS CAE · 2 events in 2 counties and zones

A few thunderstorms produced some microbursts that took down trees and powerlines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A few thunderstorms produced some microbursts that took down trees and powerlines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 18, 5:21 PM EST, 47 minutes earlier.

Area forecast discussion, Jun 18, 5:21 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
621 PM EDT TUE JUN 18 2013

.SYNOPSIS...
MOISTURE WILL REMAIN HIGH TODAY AND TONIGHT ASSOCIATED WITH A WEST
TO EAST ORIENTED FRONTAL ZONE. THE FRONT WILL BEGIN TO SHIFT A
LITTLE FARTHER SOUTH WEDNESDAY AND MOISTURE WILL DIMINISH
SOMEWHAT.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
SURFACE FRONT ACROSS THE UPSTATE SOUTH CAROLINA NORTHEAST INTO
WESTERN NORTH CAROLINA. CONVECTION AHEAD OF FRONT HAS BEEN
SCATTERED LATE THIS AFTERNOON/EVENING IN MODERATELY UNSTABLE AIR
MASS. CLUSTER IN NORTH GEORGIA INCREASING AT 22Z AND WILL MOVE
INTO THE CSRA...SO INCREASE POPS THERE OTHERWISE SCATTERED/CHANCE
POPS.

STORMS HAVE A HISTORY OF PRODUCING STRONG GUSTY WINDS. DOWNDRAFT
CAPE WAS HIGHER EARLIER...SO THREAT FOR WIND MAY BE DECREASING.
HEAVY RAIN THREAT CONTINUES WITH PRECIPITABLE WATER NEAR 2.00
INCHES.

WITH CLOUDS PERSISTING OVERNIGHT EXPECT LOW TEMPERATURES AROUND
70.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
UPPER TROUGH OVER THE REGION WEDNESDAY MOVES EAST BY THURSDAY AS
UPPER RIDGE STRENGTHENS OUT WEST BY THURSDAY NIGHT. SHORT WAVE DRAGS
A WEAK COLD FRONT THROUGH THE REGION WEDNESDAY. THE FRONT MOVES TO
THE SOUTH WEDNESDAY NIGHT AND ANOTHER QUITE WEAK SHORT WAVE DROPS
SOUTHWARD THURSDAY AND THURSDAY NIGHT. PLAN ON A 20-30 PERCENT CHANCE
OF SHOWERS AND THUNDERSTORMS WEDNESDAY AND A 20 PERCENT CHANCE
THURSDAY. EXPECT DIURNAL MAINLY LATE AFTERNOON AND EARLY EVENING
CONVECTIVE ACTIVITY. ALTHOUGH CAE AREA NOT OUTLOOKED FOR SEVERE
STORMS WEDNESDAY AFTERNOON...AFTERNOON SURFACE HEATING WITH TEMPERATURES
IN THE UPPER 80S TO NEAR 90 COULD CAUSE STEEPENING LAPSE RATES AND
CAUSE A FEW STRONG THUNDERSTORMS TO DEVELOP. ATMOSPHERE IS A
LITTLE DRIER WITH PWAT VALUES DOWN FROM 2.0 INCHES TODAY TO ABOUT
1.5 INCHES ON WEDNESDAY.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
MEDIUM RANGE MODELS IN GOOD AGREEMENT AS EAST COAST UPPER TROUGH
FRIDAY EXITS TO THE EAST AND UPPER RIDGE BUILDS ACROSS THE REGION
SATURDAY THROUGH TUESDAY. WITH UPPER RIDGE IN THE VICINITY...
TEMPERATURES SHOULD ON THE RISE. HIGHS UPPER 80S FRIDAY WILL
INCREASE TO THE LOWER 90S BY MONDAY AND TUESDAY. OVERNIGHT LOWS
ARE EXPECTED TO BE IN THE UPPER 60S TO AROUND 70. MAINLY DIURNAL
CONVECTIVE ACTIVITY DURING THE PERIOD AS EXPECT A SLIGHT CHANCE
OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. SO...FAIRLY
TYPICAL SUMMER-LIKE CONDITIONS AS THE SUMMER SOLSTICE APPROACHES.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
VFR AT THE TERMINALS CURRENTLY. RADAR INDICATES A THUNDERSTORM WILL
REMAIN NORTH OF CAE/CUB IN THE NEAR TERM. ADDITIONAL CONVECTIVE
ACTIVITY OVER EAST CENTRAL GA MOVING EAST TOWARDS THE CSRA. WILL
HAVE TO WATCH THIS FOR POSSIBLE INCLUSION IN AGS/DNL TAF EARLY THIS
EVENING. OTHERWISE...ONCE CONVECTION ASSOCIATED WITH A WEAK FRONTAL
PASSAGES DISSIPATES LATER TONIGHT BY AROUND MIDNIGHT...FOCUS WILL
SHIFT TO ANY FOG/STRATUS THREAT FOR LATE TONIGHT/EARLY WED.  LATEST
GUIDANCE GENERALLY POINTING TO POSSIBILITIES OF MVFR TO IFR
CIGS...WITH POSSIBLE MVFR VSBYS. WILL EXAMINE HIGH RES SHORT TERM
MODELS LATER THIS EVENING. AFTER ANY MORNING RESTRICTIONS...EXPECT
VFR WEDNESDAY. SOME DRIER AIR WILL ENTER OUR FORECAST AREA BEHIND A
WEAK FRONT...WITH CHANCES OF CONVECTION WEDNESDAY MAINLY TO OUR
SOUTH. CHANCES TOO LOW TO INCLUDE MENTION IN TAFS AT THIS TIME.

EXTENDED AVIATION OUTLOOK...SLIGHT CHANCE OF MAINLY
AFTERNOON/EVENING THUNDERSTORMS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jun 18, 4:21 AM EST, 13 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
521 AM EDT TUE JUN 18 2013

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-190930-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
521 AM EDT TUE JUN 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS TODAY AND THIS EVENING COULD POSSIBLY CONTAIN
DAMAGING WIND. ALSO...VERY HEAVY RAINFALL WITH SOME OF THE
THUNDERSTORMS COULD RESULT IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.

In the hours before

Special weather statement, Jun 18, 2:17 PM EST, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
317 PM EDT TUE JUN 18 2013

SCZ027-030-035>037-182000-
AIKEN-BARNWELL-CALHOUN-LEXINGTON-ORANGEBURG-
317 PM EDT TUE JUN 18 2013

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON...AIKEN...
CALHOUN...ORANGEBURG AND BARNWELL COUNTIES THROUGH 400 PM EDT...

AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 19 MILES WEST OF
WAGENER TO 7 MILES SOUTH OF SPRINGFIELD...MOVING NORTHEAST AT 40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GASTON...LEESVILLE...LEXINGTON...PINE RIDGE...RED BANK...SOUTH
CONGAREE...SPRINGDALE AND ST. MATTHEWS...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3337 8126 3367 8180 3409 8132 3390 8102
      3385 8098 3383 8092 3381 8091 3381 8089
      3365 8064 3341 8118 3344 8122 3339 8121
TIME...MOT...LOC 1917Z 239DEG 35KT 3370 8164 3342 8119
Special weather statement, Jun 18, 3:00 PM EST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
400 PM EDT TUE JUN 18 2013

SCZ022-027-028-031-037-182045-
CALHOUN-KERSHAW-LEXINGTON-RICHLAND-SUMTER-
400 PM EDT TUE JUN 18 2013

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF KERSHAW...
LEXINGTON...RICHLAND...CALHOUN AND SUMTER COUNTIES THROUGH 445 PM
EDT...

AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM GILBERT TO 9 MILES
EAST OF GASTON TO 10 MILES SOUTH OF EASTOVER...MOVING NORTHEAST AT 25
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
OAKLAND...ARCADIA LAKES...CAYCE...COLUMBIA...DENTSVILLE...EASTOVER...
FOREST ACRES...GASTON...IRMO...LEXINGTON...OAK GROVE...PINE RIDGE...
RED BANK...SOUTH CONGAREE...SPRINGDALE...ST. ANDREWS...SUMTER...WEST
COLUMBIA...WOODFIELDS...FORT JACKSON AND FIVE POINTS...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3362 8068 3380 8100 3382 8152 3422 8115
      3419 8062 3402 8030
TIME...MOT...LOC 2000Z 218DEG 23KT 3389 8134 3387 8093
          3375 8070
Special weather statement, Jun 18, 3:52 PM EST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
452 PM EDT TUE JUN 18 2013

GAZ040-SCZ018-020>022-025>029-031-036-038-182130-
CLARENDON-EDGEFIELD-FAIRFIELD-KERSHAW-LEE-LEXINGTON-LINCOLN-
MCCORMICK-NEWBERRY-ORANGEBURG-RICHLAND-SALUDA-SUMTER-
452 PM EDT TUE JUN 18 2013

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LINCOLN...
EDGEFIELD...FAIRFIELD...KERSHAW...LEE...LEXINGTON...MCCORMICK...
NEWBERRY...RICHLAND...SALUDA...SUMTER...CLARENDON AND ORANGEBURG
COUNTIES THROUGH 530 PM EDT...

AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ACROSS THE NORTHERN SAVANNAH RIVER
VALLEY...AND ACROSS THE NORTHERN AND EASTERN MIDLANDS.  THE
INDIVIDUAL THUNDERSTORMS ARE MOVING EAST TO NORTHEAST AT 30 MPH.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...
OAKLAND...BISHOPVILLE...CAMDEN...DENTSVILLE...IRMO...LUGOFF...
MANNING...MCCORMICK...MILLWOOD...MULBERRY...NEWBERRY...PROSPERITY...
SALUDA...SOUTH SUMTER...SUMMERTON...SUMTER...WHITMIRE...WINNSBORO AND
LINCOLNTON...

PREPARE NOW FOR THE POSSIBILITY OF THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON AREA LAKES.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3408 8247 3407 8233 3398 8230 3396 8202
      3413 8188 3430 8190 3453 8165 3445 8154
      3452 8143 3449 8068 3435 8017 3416 8015
      3402 7994 3383 7990 3354 8007 3328 8041
      3391 8054 3408 8097 3374 8255 3397 8265
TIME...MOT...LOC 2049Z 214DEG 24KT 3417 8189 3424 8092
          3396 8027 3344 8019
Local storm report, Jun 18, 4:50 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
550 PM EDT TUE JUN 18 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     TSTM WND DMG     6 NNE SALUDA            34.09N 81.73W
06/18/2013                   SALUDA             SC   LAW ENFORCEMENT

            TREES DOWN AT HICKORY GROVE RD AND ANDREW
            COLEMAN RD IN HICKORY GROVE.

&&

IRIS SYSTEM
Local storm report, Jun 18, 5:01 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
601 PM EDT TUE JUN 18 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     5 WSW CHAPIN            34.13N 81.42W
06/18/2013                   LEXINGTON          SC   PUBLIC

            TREES DOWN SMALLWOOD RD AND DREHER ISLAND RD

&&

IRIS SYSTEM

The radar

The Greer radar (KGSP), 123 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
June 18, 6:08 PM EST to 6:12 PM EST
Where
Lincoln County, 1.5 mi NNE of Lincolnton
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
33.800, -82.470

Dispatch reported trees down on Goshen Street, Loveless Road, and Peachtree Street.

Thunderstorm Wind, Columbia

When
June 18, 6:42 PM EST to 6:46 PM EST
Where
Columbia County, 4.08 mi E of Leah
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.680, -82.260

Sheriff reported a couple of trees and a powerline down at a campground on Ridge Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446905, 446906.